Alert archive / California / Tornado Warnings in 2023

Tornado Warning 4, NWS Hanford, CA

March 12, 2023Fresno County, Madera County, Merced County, California

NWS Hanford, CA issued this tornado warning at Mar 12, 2023, 3:05 PM PDT for Fresno County, Madera County, Merced County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2023, 3:05 PM PDT (22:05 UTC)
Expired
Mar 12, 2023, 3:30 PM PDT
In force
25 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fresno County, CA, Madera County, CA, Merced County, CA

The radar

The San Francisco radar (KMUX), 109 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WFUS56 KHNX 122205
TORHNX
CAC019-039-047-122230-
/O.NEW.KHNX.TO.W.0004.230312T2205Z-230312T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
305 PM PDT Sun Mar 12 2023

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  Southwestern Madera County in central California...
  Central Merced County in central California...
  Northwestern Fresno County in central California...

* Until 330 PM PDT.

* At 304 PM PDT, a severe thunderstorm capable of producing a tornado
  was located near Los Banos, or 18 miles southwest of Atwater,
  moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Madera, central Merced and northwestern Fresno
  Counties, including the following locations... San Luis National
  Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3703 12082 3718 12085 3728 12047 3702 12041
TIME...MOT...LOC 2204Z 259DEG 17KT 3711 12074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TAS
2 follow-up statements
243 
WWUS56 KHNX 122224
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
324 PM PDT Sun Mar 12 2023

CAC019-039-047-122230-
/O.CON.KHNX.TO.W.0004.000000T0000Z-230312T2230Z/
Madera CA-Merced CA-Fresno CA-
324 PM PDT Sun Mar 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
SOUTHWESTERN MADERA...CENTRAL MERCED AND NORTHWESTERN FRESNO
COUNTIES...
        
At 323 PM PDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Los Banos, or 17 miles south of
Atwater, moving east at 15 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Merced.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3704 12073 3719 12076 3728 12047 3702 12041
TIME...MOT...LOC 2223Z 258DEG 14KT 3712 12069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TAS
644 
WWUS56 KHNX 122231
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
331 PM PDT Sun Mar 12 2023

CAC019-039-047-122241-
/O.EXP.KHNX.TO.W.0004.000000T0000Z-230312T2230Z/
Madera CA-Merced CA-Fresno CA-
331 PM PDT Sun Mar 12 2023

...THE TORNADO WARNING FOR SOUTHWESTERN MADERA...CENTRAL MERCED AND
NORTHWESTERN FRESNO COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3704 12073 3719 12076 3728 12047 3702 12041
TIME...MOT...LOC 2231Z 259DEG 17KT 3712 12068 

$$

TAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 12, 12:31 AM PST, 13 hours 34 minutes earlier.

Area forecast discussion, Mar 12, 12:31 AM PST, 13 hours 34 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1231 AM PST Sun Mar 12 2023

.SYNOPSIS...
Scattered showers and thunderstorms are expected tonight into the
following evening. This rainfall will continue to aid in snow
melt for elevations below 5000 feet. Rivers and Streams, in our
CWA, continue to see increased river flows and flooding due to
recent storm activity. The next system will bring a chance of
moderate to heavy rain and high elevation snow Monday night into
Wednesday which will pose additional flooding concerns.

&&

.DISCUSSION...
Latest radar imagery shows moderate to heavy rain near Three
Rivers gradually weakening. Latest high resolution guidance shows
decreasing activity overnight, although a few showers or an
isolated thunderstorms cannot be ruled out. The next chance for
convection occurs by this afternoon, and scattered showers and
thunderstorms return once again. Guidance suggests weak upper-
level ridging while subtropical moisture pushes northward for this
afternoon, so it appears chances will be limited to mainly Fresno
County northward. Most of our region will get a brief break from
Sunday night until Monday morning, and the next system arrives by
Monday evening. However, the mountain areas will likely get
showers continuing on Sunday night into Monday as another
shortwave trough moves in ahead of the main system.

Precipitation will begin Monday night and will increase in
intensity overnight into Tuesday with this next system. Another
plume of deep subtropical moisture will arrive late Monday
night/early Tuesday morning and remain in our area into at least
Tuesday night when the bulk of the precipitation will occur.
Timing of the arrival of this deeper moisture has been delayed a
bit with the latest model runs, so it appears the arrival will
mainly be late Monday night rather than Monday afternoon. Chances
for rain and high elevation snow will last until Wednesday.
Additional remaining snow on the ground in the lower elevations
will continue to melt. The latest precipitation amounts are about
one to two inches in the San Joaquin Valley, except around 0.50 to
1.00 inch in Kern County. Sierra foothill amounts vary from 1.50
to 5.00 inches, with the highest amounts from Mariposa County to
around Three Rivers in Tulare County. Sierra Nevada rainfall will
range from around three to six inches at elevations up to around
7,000 feet. The probability for the corresponding amounts of rain
range from around 40 to 70 percent. Heavy snow will once again
fall above 7,000 feet, so the Winter Storm Warning will continue
until Wednesday. Expect a total of 2-4 feet of snow in the Sierra
Nevada for the 7000 to 8000 foot level, 4-6 feet at 8000 to 9000
feet, and 6-9 feet above 9000 feet from Monday evening until
Wednesday. The probabilities are around 50 to 70 percent for these
totals.

Relatively cool and unsettled conditions will continue into late
next week, though we could get a break for Thursday. Another
system arrives on Friday, and chances for precipitation will last
into the following weekend. It does not appear we will receive
nearly as much precipitation at this time.

&&

.AVIATION...

The San Joaquin Valley can see continued MFVR conditions with rain
showers and possibly IFR conditions in mountains due to heavier
possible precipitation in the form of thunderstorms until 03Z
Monday. Otherwise, VFR conditions are expected throughout the
central California interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for CAZ300>336.

Winter Storm Warning until 5 PM PDT Wednesday for CAZ323-326>331.

&&

BSO

weather.gov/hanford

In the hours before

Special weather statement, Mar 12, 11:51 AM PDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1151 AM PDT Sun Mar 12 2023

CAZ317-318-323-325-326-121915-
San Joaquin River Canyon CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Mariposa Madera Foothills CA-
Upper San Joaquin River CA-
1151 AM PDT Sun Mar 12 2023

...A thunderstorm will impact portions of central Mariposa,
northeastern Madera and northeastern Fresno Counties through 1215 PM
PDT...

At 1149 AM PDT, Doppler radar was tracking a thunderstorm near
Oakhurst, or 10 miles southwest of Yosemite South Entrance, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain could cause additional
         flooding.

Locations impacted include...
Yosemite South Entrance, Oakhurst, Clover Meadow Wilderness Office,
Metcalf Gap, Mariposa Grove, Batterson, Green Mtn, Bass Lake Ranger
District, Buck Camp Ranger Station, Chilkoot Meadow, Fish Camp,
Graveyard Meadow, Poison Ridge and Ahwahnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 11904 3727 11977 3740 11984 3773 11924
      3771 11922 3773 11920
TIME...MOT...LOC 1849Z 238DEG 19KT 3737 11972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TAS
Special weather statement, Mar 12, 1:58 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
158 PM PDT Sun Mar 12 2023

CAZ317-318-122145-
Mariposa-Madera Lower Sierra CA-Mariposa Madera Foothills CA-
158 PM PDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of northwestern
Mariposa and southwestern Tuolumne Counties through 245 PM PDT...

At 157 PM PDT, Doppler radar was tracking a strong thunderstorm near
La Grange, or 21 miles south of Sonora, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Mariposa and southwestern Tuolumne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3778 12012 3767 12005 3762 12037 3768 12040
      3769 12039 3765 12033 3767 12031 3772 12035
      3774 12028 3773 12026 3776 12024 3776 12020
      3780 12017
TIME...MOT...LOC 2057Z 246DEG 18KT 3767 12038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DH
Local storm report, Mar 12, 2:50 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
250 PM PDT SUN MAR 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLOOD            5 NNE AUBERRY           37.15N 119.45W
03/12/2023                   MADERA             CA   LAW ENFORCEMENT

            CHP REPORTS REDINGER LAKE RD IS WASHED OUT.

&&
Special weather statement, Mar 12, 2:53 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
253 PM PDT Sun Mar 12 2023

CAZ300>303-122230-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-Planada -
Le Grand - Snelling CA-West Side Mountains north of 198 CA-
253 PM PDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of southwestern Madera,
central Merced and western Fresno Counties through 330 PM PDT...

At 252 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Los Banos to 11 miles west of South Dos
Palos. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Merced, Los Banos, Firebaugh, South Dos Palos, Dos Palos and San Luis
National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 12041 3683 12044 3684 12087 3721 12085
TIME...MOT...LOC 2152Z 259DEG 18KT 3715 12083 3692 12084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TAS
Local storm report, Mar 12, 3:02 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
302 PM PDT SUN MAR 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FUNNEL CLOUD     2 WNW LOS BANOS         37.07N 120.87W
03/12/2023                   MERCED             CA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED FUNNEL CLOUD.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:04 PM PSTFlash Flood WarningHNXFresno, Madera7 hr
Mar 11, 4:08 PM PSTSevere Thunderstorm WarningHNXFresno37 min
Mar 11, 4:11 PM PSTFlash Flood WarningHNXKern9 hr
Mar 11, 4:18 PM PSTSpecial Weather StatementHNXFresno27 min
Mar 11, 4:22 PM PSTSpecial Weather StatementHNXFresno23 min
Mar 11, 4:43 PM PSTSpecial Weather StatementHNXFresno32 min
Mar 11, 4:45 PM PSTSpecial Weather StatementHNXFresno30 min
Mar 11, 4:50 PM PSTSpecial Weather StatementHNXMariposa25 min
Mar 11, 5:32 PM PSTFlash Flood WarningHNXTulare7 hr
Mar 11, 5:49 PM PSTFlash Flood WarningHNXMariposa, Tuolumne105 min
Mar 11, 5:54 PM PSTSpecial Weather StatementHNXMadera36 min
Mar 11, 6:49 PM PSTFlash Flood WarningHNXTulare3 hr
Mar 11, 11:13 PM PSTFlash Flood WarningHNXTulare3 hr
Mar 12, 11:51 AM PDTSpecial Weather StatementHNXMadera24 min
Mar 12, 1:58 PM PDTSpecial Weather StatementHNXMariposa47 min
Mar 12, 2:53 PM PDTSpecial Weather StatementHNXMerced37 min
Mar 12, 3:22 PM PDTSevere Thunderstorm WarningHNXFresno, Madera, Merced23 min
Mar 12, 3:44 PM PDTSevere Thunderstorm WarningHNXFresno, Madera, Merced31 min
Mar 12, 3:46 PM PDTSpecial Weather StatementHNXMerced29 min
Mar 12, 3:56 PM PDTSpecial Weather StatementHNXMariposa34 min
Mar 12, 4:10 PM PDTSpecial Weather StatementHNXMerced35 min
Mar 12, 4:35 PM PDTSevere Thunderstorm WarningHNXFresno, Madera25 min
Mar 12, 4:40 PM PDTFlash Flood Warning Considerable damage threatHNXMariposa, Tuolumne5 hr
Mar 12, 4:58 PM PDTSevere Thunderstorm WarningHNXFresno, Madera32 min

Nearby

Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.